Alert archive / South Dakota / Tornado Warnings in 2011

Tornado Warning 17, NWS Rapid City, SD

July 18, 2011Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 18, 2011, 3:54 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2011, 3:54 PM MDT (21:54 UTC)
Expired
Jul 18, 2011, 4:45 PM MDT
In force
51 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Harding County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 157 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 10:24 PM MSTSevere Thunderstorm WatchSPC157 days
Jul 18, 2:28 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 2:08 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT MON JUL 18 2011

.DISCUSSION...WATER VAPOR SHOWS STRONG UPPER HIGH PARKED OVER THE
CNTRL PLAINS WITH UPPER RIDGE THROUGH THE NRN PLAINS...WITH MONSOONAL
MOISTURE PLUME CONTINUING TO AFFECT OUR WRN/NRN ZONES. SURFACE
ANALYSIS PLACES TROF FROM SERN MT THROUGH SERN SD.

TONIGHT...ISOLD/SCT TSTMS WILL CONTINUE TO DEVELOP WITHIN THE
MONSOONAL PLUME OVER NERN WY AND NWRN SD. MLCAPES ARE RUNNING OVER
3000J/KG ACROSS NWRN SD NORTH OF THE SURFACE BOUNDARY WITH THE
CAP CONTINUING TO WEAKEN IN THAT AREA. INSTABILITY IS QUITE
MINIMAL SOUTH OF THIS BOUNDARY ACROSS NERN WY AND SWRN THROUGH
SCNTRL SD. SHEAR IS NOT PARTICULARLY STRONG...BUT IS APPARENTLY
ENOUGH FOR ROTATING UPDRAFTS AS EVIDENCED BY THE ISOLD TSTM THAT
JUST MOVED OFF THE NRN BLKHLS. PRIMARILY SEVERE THREAT FROM ANY
STORMS SHOULD REMAIN ACROSS NWRN SD THRU THIS EVE.

TUESDAY...IT WILL REMAIN QUITE HOT AGAIN WITH UPPER RIDGE IN
PLACE. TEMPS COULD BE A FEW DEGREES WARMER THAN TODAY GIVEN SW LO
LVL FLOW AHEAD OF AN APPROACHING COLD FRONT...WITH WARMEST
READINGS ON THE PLAINS EAST OF THE BLKHLS. WILL KEEP THE EXCESSIVE
HEAT WARNING GOING WITH HEAT INDICES APPROACHING 110F...AND
POSSIBLY WARMER IN SPOTS ESPECIALLY FROM WINNER TO PHILIP. ANY
STORMS THAT DEVELOP SHOULD REMAIN MOSTLY ACROSS OUR WRN/NRN ZONES
WITHIN MONSOONAL MOISTURE PLUME.

WEDNESDAY...COLD FRONT IS NOW PROGGED TO ENTER OUR WRN ZONES EARLY
IN THE MORNING...AND MOVE THROUGH OUR SCNTRL SD ZONES BY EARLY
AFTERNOON. THIS IS A BIT QUICKER THAN PREVIOUSLY EXPECTED...SO THE
EXCESSIVE HEAT WARNING MIGHT ONLY BE NEEDED FOR OUR SCNTRL SD
ZONES FOR PART OF THE DAY...BUT THIS CAN BE ADJUSTED WITH LATER
FORECASTS. EXPECT DRY HIGH PRESSURE MOVING IN RATHER EARLY TO PUT
A LID ON ANY TSTM ACTIVITY.

EXTENDED...UPPER LEVEL RIDGE WILL SLOWLY SHIFT SOUTH AND EAST OF
THE REGION LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE
PACIFIC NORTHWEST. THIS WILL RESULT IN A GRADUAL COOLING TREND LATE
THIS WEEK...WITH TEMPS DROPPING TO NEAR OR SLIGHTLY ABOVE AVERAGE
LEVELS FOR THURSDAY THROUGH THE WEEKEND. STRONGER UPPER LEVEL
SYSTEMS WILL REMAIN NORTH AND WEST OF THE AREA LATE THIS WEEK...WITH
OCCASIONAL WEAKER DISTURBANCES PASSING THROUGH THE NORTHERN AND
CENTRAL PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH
THE EXTENDED PERIOD.

&&

.AVIATION...VFR CONDITIONS CAN GENERALLY BE EXPECTED TODAY INTO
TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL MAINLY BE CONFINED
TO NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD TODAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 6 PM MDT /7 PM CDT/ WEDNESDAY FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-
     PERKINS-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&

JOHNSON/CALDERON
Hazardous weather outlook, Jul 18, 4:45 AM MDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
445 AM MDT MON JUL 18 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
445 AM MDT (545 AM CDT) MON JUL 18 2011

...EXCESSIVE HEAT WARNING FOR PORTIONS OF NORTHWEST AND SOUTH
CENTRAL SOUTH DAKOTA THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL RANGE FROM 100 TO 113 DEGREES THIS
AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA.

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS
PORTIONS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHWEST SOUTH
DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT INDEX WILL RANGE FROM 100 TO AROUND 110 DEGREES ACROSS
PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA TUESDAY
AND WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 18, 1:37 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
137 PM MDT MON JUL 18 2011

SDZ024-025-072-073-182015-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO
PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
137 PM MDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND WESTERN
MEADE COUNTIES UNTIL 215 PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAR BUTTE STATE
PARK TO GALENA...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
45...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CALDERON
Special weather statement, Jul 18, 2:59 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT MON JUL 18 2011

SDZ072-073-182200-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
259 PM MDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 400 PM
MDT...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF TILFORD...OR 12 MILES SOUTHEAST
OF DOWNTOWN STURGIS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN MEADE COUNTY EAST OF STURGIS ALONG
ALKALI ROAD.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 37 AND
38...

JOHNSON
Local storm report, Jul 18, 3:40 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      BUFFALO                 45.58N 103.55W
07/18/2011                   HARDING            SD   EMERGENCY MNGR

            STREET FLOODING IN BUFFALO. 1.22 INCHES OF RAINFALL IN 30
            MINUTES.

&&

JOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:25 PM MDTSevere Thunderstorm WarningUNRHarding65 min
Jul 18, 2:54 PM MDTFlash Flood WarningUNRHarding2 hr
Jul 18, 3:25 PM MDTSevere Thunderstorm WarningUNRHarding65 min
Jul 18, 4:27 PM MDTTornado WarningUNRHarding, Perkins48 min

Nearby

Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.